South Dakota, 2011

Flash Flood and Hail in South Dakota, July 22 to 23, 2011

July 22 to 23, 2011 · NWS UNR · 19 events in 2 counties and zones

A series of supercell thunderstorms developed across northern Harding County and tracked northeastward into northwestern Perkins County and North Dakota. The storms produced large hail and gusty winds across much of the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A series of supercell thunderstorms developed across northern Harding County and tracked northeastward into northwestern Perkins County and North Dakota. The storms produced large hail and gusty winds across much of the area. Two to three inches of rain fell over northern and central Harding County and produced flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 22, 1:39 PM MST, 5 hours 11 minutes earlier.

Area forecast discussion, Jul 22, 1:39 PM MST, 5 hours 11 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
239 PM MDT FRI JUL 22 2011

.DISCUSSION...20Z SFC ANALYSIS SHOWS LOW PRESSURE CENTERED OVER
NORTH CENTRAL WYOMING WITH A NARROW INVERTED TROUGH EXTENDING TO
NEAR GGW IN NWRN MONTANTA. WARM FROM APPEARS TO EXTEND FROM THE
NORTHERN BLACK HILLS AREA TO NEAR ABR. VERY DRY AIR IS IN PLACE
OVER NORTHEASTERN WYOMING AND THE HIGHER ELEVATIONS OF THE BLACK
HILLS WITH DEWPOINTS IN THE LOWER 30S TO LOWER 40S. MEANWHILE
DEWPOINTS ON THE PLAINS OF WESTERN SOUTH DAKOTA ARE IN THE 60S.

FOR TONIGHT...THE WARM FRONT WILL CONTINUE TO MOVE SLOWLY
NORTHWARD AND THE LOW PRESSURE CENTER WILL MOVE SLOWLY
EASTWARD...DRAGGING A COLD FRONT INTO NORTHWESTERN SOUTH DAKOTA
TOWARD MIDNIGHT.

SIGNIFICANT MOISTURE WILL POOL ALONG THE WARM FRONT LATE THIS
AFTERNOON AND THIS EVENING. CAPPING INVERSION WILL WEAKEN LATE
THIS AFTERNOON SUPPORTING SURFACE-BASED CONVECTION ALONG THE
BOUNDARY AS UPPER TROUGH APPROACHES. NOTABLE 850-700MB
FRONTOGENESIS AS WELL AS 0-6KM BULK SHEAR VALUES AROUND 25M/S.
HODOGRAPHS SUGGEST DISCRETE SUPERCELLS AT THE
START...TRANSITIONING TO A BOW ECHO- TYPE CONFIGURATION LATE THIS
EVENING WITH AN MCS OR TWO TRAVERSING ND OR NWRN SD. THE MAIN THREAT
WILL INITIALLY BE VERY LARGE HAIL AND THEN WIND LATER THIS EVENING
AS SYSTEM GROWS UPSCALE.

ON SATURDAY...UPPER TROUGH MOVES INTO CENTRAL CANADA WITH
SOUTHERN END SHORTWAVE WHIPPING AROUND IT INTO THE NORTHERN
PLAINS. COULD BE SOME LEFTOVER SHRA/TSRA IN THE NORTH...BUT
SUBSIDENCE/DRYING BEHIND MAIN UPPER TROUGH RATHER STRONG. SURFACE
HIGH BRINGS NICE NIGHT SATURDAY NIGHT.

SUNDAY...SURFACE HIGH SLIPS EAST WITH RETURN FLOW DEVELOPING OVER THE
WESTERN CWA. NARROW RIBBON OF 500-1000J/KG MLCAPE DEVELOPS OVER THE
HIGHER TERRAIN LATE IN THE AFTERNOON...WHICH MAY SUPPORT ISOLATED
TSRA. HOWEVER LITTLE UPPER FORCING AVAILABLE TO HELP BREAK THE CAP SO
WILL KEEP THE FORECAST DRY FOR NOW.

EXTENDED...A WEAK UPPER LEVEL RIDGE OVER THE LOWER MISSISSIPPI
VALLEY WILL KEEP SOUTHWEST FLOW OVER THE REGION FOR EARLY NEXT
WEEK. CHANCES FOR THUNDERSTORMS CAN BE EXPECTED AT TIMES THROUGH
THE PERIOD AS WEAK DISTURBANCES ROTATE AROUND THE RIDGE.
TEMPERATURES WILL BE NEAR TO SLIGHTLY ABOVE SEASONAL AVERAGES
THROUGH THE PERIOD...WITH HIGHS GENERALLY IN THE 80S TO MID 90S.

&&

.AVIATION...ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED HEADING
INTO THE NIGHT...MAINLY IN THE AREA OF THE BLACK HILLS...AND TOWARD
THE NORTH AND EAST. SOME OF THESE STORMS COULD BECOME SEVERE WITH
LARGE HAIL AND DAMAGING WINDS. OTHERWISE VFR CONDITIONS ARE EXPECTED
THROUGH SATURDAY MORNING.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&
Hazardous weather outlook, Jul 22, 9:36 AM MST, 9 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1036 AM MDT FRI JUL 22 2011

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-231300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
1036 AM MDT (1136 AM CDT) FRI JUL 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP OVER NORTHEASTERN
WYOMING AND WESTERN SOUTH DAKOTA THIS AFTERNOON AND TONIGHT.

THE GREATEST POTENTIAL FOR SEVERE THUNDERSTORMS WILL BE OVER FAR
NORTHWESTERN SOUTH DAKOTA WHERE THERE IS A MODERATE RISK OF SEVERE
THUNDERSTORMS THIS AFTERNOON AND EVENING.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND THIS EVENING GENERALLY NORTH AND EAST OF A LINE FROM GILLETTE IN
NORTHEASTERN WYOMING...TO THE NORTHERN BLACK HILLS...TO MISSION IN
SOUTH CENTRAL SOUTH DAKOTA.

VERY LARGE HAIL GREATER THAN 2 INCHES AND DAMAGING WINDS WILL BE
THE MAIN THREAT. ISOLATED TORNADOES ARE POSSIBLE LATE THIS AFTERNOON
AND EARLY THIS EVENING GENERALLY NORTH OF A LINE FROM CAMP CROOK TO
FAITH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A COUPLE OF THUNDERSTORMS MAY OCCUR OVER FAR NORTHWESTERN SOUTH
DAKOTA DURING THE DAY SATURDAY. SEVERE THUNDERSTORMS ARE NOT
EXPECTED.

THUNDERSTORMS ARE POSSIBLE SUNDAY AFTERNOON INTO THE MIDDLE OF NEXT
WEEK. ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY OVER NORTHWESTERN SOUTH
DAKOTA.

In the hours before

Local storm report, Jul 22, 6:06 PM MST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
706 PM MDT FRI JUL 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     FLASH FLOOD      ROSEBUD                 43.23N 100.85W
07/22/2011                   TODD               SD   FIRE DEPT/RESCUE

            FOUR TO FIVE INCHES OF WATER FLOWING ACROSS ROADWAY

&&

CALDERON
Local storm report, Jul 22, 6:15 PM MST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
715 PM MDT FRI JUL 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0712 PM     TSTM WND GST     PINE HAVEN              44.35N 104.81W
07/22/2011  M58 MPH          CROOK              WY   TRAINED SPOTTER

&&

CALDERON
Local storm report, Jul 22, 6:21 PM MST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RAPID CITY SD
721 PM MDT FRI JUL 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0712 PM     NON-TSTM WND GST PINE HAVEN              44.35N 104.81W
07/22/2011  M58.00 MPH       CROOK              WY   TRAINED SPOTTER

&&

CALDERON
Local storm report, Jul 22, 6:32 PM MST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
732 PM MDT FRI JUL 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0731 PM     HAIL             ROSEBUD                 43.23N 100.85W
07/22/2011  E1.75 INCH       TODD               SD   LAW ENFORCEMENT

&&

CALDERON
Local storm report, Jul 22, 6:33 PM MST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
733 PM MDT FRI JUL 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             4 NW ROSEBUD            43.27N 100.91W
07/22/2011  E1.00 INCH       TODD               SD   PUBLIC

&&

CALDERON
Local storm report, Jul 22, 6:38 PM MST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
738 PM MDT FRI JUL 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             1 NE ROSEBUD            43.24N 100.84W
07/22/2011  E1.25 INCH       TODD               SD   TRAINED SPOTTER

&&

CALDERON

The radar

The Rapid City radar (KUDX), 207 km away, was scanning. The volume nearest the first event began at 01:51 UTC.

Open the radar archive at this moment

Event by event

14 hail, 4 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Harding

When
July 22, 6:50 PM MST
Where
Harding County, 7 mi W of Ladner
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
45.830, -103.875

Wind gusts were estimated at 70 mph.

Thunderstorm Wind, Harding

When
July 22, 7:00 PM MST
Where
Harding County, 9.65 mi SW of Ladner
Measured
61 kt (70 mph) estimated gust
Reported by
COOP Observer
Coordinates
45.741, -103.884

Wind gusts were estimated at 70 mph.

Hail, Harding

When
July 22, 7:15 PM MST
Where
Harding County, 7.6 mi NNE of Camp Crook
Measured
4.25 in hail
Property damage
$10,000
Reported by
Public
Coordinates
45.654, -103.929

Softball sized hail fell.

Hail, Harding

When
July 22, 7:17 PM MST
Where
Harding County, 8.38 mi N of Camp Crook
Measured
2.75 in hail
Property damage
$10,000
Reported by
Public
Coordinates
45.671, -103.984

Hail, Harding

When
July 22, 7:55 PM MST
Where
Harding County, 11 mi NNE of Buffalo
Measured
1 in hail
Reported by
Public
Coordinates
45.727, -103.463

Thunderstorm Wind, Harding

When
July 22, 8:00 PM MST
Where
Harding County, 3.73 mi E of Ludlow
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.838, -103.303

Wind gusts were estimated at 60 mph.

Hail, Harding

When
July 22, 8:00 PM MST
Where
Harding County, 0.35 mi NNE of Ludlow
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.835, -103.377

Thunderstorm Wind, Harding

When
July 22, 8:02 PM MST
Where
Harding County, 8 mi SSE of Ralph
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.663, -103.007

Wind gusts were estimated at 60 mph.

Hail, Harding

When
July 22, 8:10 PM MST to 8:25 PM MST
Where
Harding County, 3 mi SSE of Ludlow
Measured
1.75 in hail
Property damage
$5,000
Reported by
COOP Observer
Coordinates
45.790, -103.356

Hail, Harding

When
July 22, 8:20 PM MST
Where
Harding County, 6.52 mi SSW of Ludlow
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
45.742, -103.429

Hail, Harding

When
July 22, 8:25 PM MST
Where
Harding County, 3.76 mi E of Ludlow
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.838, -103.303

Hail, Harding

When
July 22, 8:25 PM MST to 8:35 PM MST
Where
Harding County, 7 mi W of Buffalo
Measured
2.5 in hail
Property damage
$20,000
Reported by
Newspaper
Coordinates
45.580, -103.695

Large hail damaged home, automobiles, and roof of an outbuilding.

Hail, Harding

When
July 22, 8:50 PM MST
Where
Harding County, 6.96 mi W of Ladner
Measured
1 in hail
Reported by
Public
Coordinates
45.846, -103.873

Hail, Harding

When
July 22, 9:10 PM MST
Where
Harding County, 9.62 mi SW of Ladner
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
45.741, -103.883

Hail, Harding

When
July 22, 9:50 PM MST
Where
Harding County, 13.5 mi NNE of Buffalo
Measured
2.75 in hail
Property damage
$10,000
Reported by
Public
Coordinates
45.761, -103.443

Hail, Harding

When
July 22, 10:17 PM MST
Where
Harding County, 5.26 mi NE of (2wx)buffalo
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
45.661, -103.484

Hail, Perkins

When
July 22, 10:25 PM MST
Where
Perkins County, 13.12 mi W of Lodgepole
Measured
1.75 in hail
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
45.789, -102.942

Flash Flood, Harding

When
July 22, 10:45 PM MST to July 23, 3:30 AM MST
Where
Harding County, 4.81 mi W of Ladner to 4.55 mi NE of Camp Crook
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
45.830, -103.830

Heavy rain flooded rural roads along Highway 85 north of Buffalo. Several roads, culverts, and driveways were damaged by the flash flood. Street flooding was also reported in Buffalo.

Hail, Perkins

When
July 22, 11:15 PM MST
Where
Perkins County, Lodgepole
Measured
1 in hail
Reported by
Public
Coordinates
45.800, -102.670

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 330802, 330803, 330806, 330805, 330807, 330808, 336239, 330814, 330809, 330810, 330811, 331326, 330815, 330816, 330818, 330819, 330820, 330832, 330822.